“Tylenol Issues Poisoning Warnings”
Each year, about 100 million Americans use Tylenol (acetaminophen) and it can be found in more than 600 over-the-counter and prescription products used by nearly one in four Americans every week, including Nyquil cold formula, Panadol, Excedrin pain tablets, and Sudafed sinus pills. This drug can be used very safely to treat minor aches, pains, and fevers in the short-term. However, over the past few decades, unintentional overdoses from acetaminophen have been on the rise in many nations. New research from Switzerland suggests a higher dose of acetaminophen makes it easier for people to accidentally poison themselves, and while this doesn’t often lead to death (we have an effective antidote), it can cause severe liver damage. In 2003, most over-the-counter (OTC) tablets in Switzerland contained roughly 500 milligrams of acetaminophen. But in 2003, the nation introduced a prescription-only tablet containing 1,000 mg of the drug, which quickly became popular and was associated with overdoses. Many people don’t realize that each pill of acetaminophen you swallow adds up in the body. This means taking just a few extra 1,000 milligram tablets can put you at risk of an overdose, easily exceeding the 4,000 recommended milligrams a day for adults. For that very reason, in 2008, the United States Food and Drug Administration (FDA) recommended limiting an adult dose to two tablets containing 325 mg of acetaminophen, with a boxed warning about how toxic byproducts form.